Alert archive / Wisconsin / Frost Advisories in 2025

Frost Advisory 2, NWS La Crosse, WI

May 8, 20258 counties in Wisconsin

NWS La Crosse, WI issued this frost advisory at May 8, 2025, 1:01 PM CDT for 8 counties in Wisconsin. It took effect at May 9, 2025, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 8, 2025, 1:01 PM CDT (18:01 UTC)
In effect from
May 9, 2025, 1:00 AM CDT
Expired
May 9, 2025, 8:00 AM CDT
In force
7 hr
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2025-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2025-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WWUS73 KARX 081801
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
101 PM CDT Thu May 8 2025

WIZ017-029-034-042>044-053-055-091300-
/O.NEW.KARX.FR.Y.0002.250509T0600Z-250509T1300Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-Vernon-Richland-
Including the cities of Tomah, Richland Center, Viroqua, Black
River Falls, Neillsville, Friendship, Medford, Sparta, and
Mauston
101 PM CDT Thu May 8 2025

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

* WHAT...Temperatures as low as 30 will result in frost formation.

* WHERE...Adams, Clark, Juneau, Taylor, Richland, Vernon, Jackson, 
  and Monroe Counties.

* WHEN...From 1 AM to 8 AM CDT Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Naylor
1 follow-up statement
938 
WWUS73 KARX 091241
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
741 AM CDT Fri May 9 2025

WIZ017-029-034-042>044-053-055-091345-
/O.EXP.KARX.FR.Y.0002.000000T0000Z-250509T1300Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-Vernon-Richland-
Including the cities of Richland Center, Mauston, Sparta,
Viroqua, Friendship, Tomah, Black River Falls, Medford, and
Neillsville
741 AM CDT Fri May 9 2025

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

The threat for widespread frost has ended and the advisory will be 
allowed to expire.

$$

Rieck

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at May 8, 12:21 PM CDT, 40 minutes earlier. Its key messages:

  • Near normal temperatures for the remainder of the work week with slight chances (10-20%) for showers north of I-90 Friday night.
  • Warm temperatures in the 70s and 80s expected this weekend into early next week with the next significant chances for rain coming late Wednesday into Thursday.
Area forecast discussion, May 8, 12:21 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1221 PM CDT Thu May 8 2025

.KEY MESSAGES...

- Near normal temperatures for the remainder of the work week
  with slight chances (10-20%) for showers north of I-90 Friday
  night.

- Warm temperatures in the 70s and 80s expected this weekend
  into early next week with the next significant chances for
  rain coming late Wednesday into Thursday.

&&

.DISCUSSION...
Issued at 300 AM CDT Thu May 8 2025

Today and Tomorrow - Mostly dry with low rain chances Friday
night

In the upper levels, a cutoff low continues to spin over the
Central/Southern Plains. This is expected to gradually move
east through the day as a long ridge axis extends from Southern
California into Western Ontario. As this ridge continues to
expand, our area will be put into northwest flow aloft. At the
surface, a high pressure system is expected to migrate south and
west into our area, moving overhead during the day Friday. Even
though it is not expected to be directly overhead today, its
impact will still be seen as skies should remain clear once the
high clouds across our far southern zones clear our borders this
morning. Winds will remain out of the east today with high
temperatures holding in the 60s areawide. With clear skies and
light winds expected overnight, areas east of the Mississippi
could see some areas of frost as radiational cooling allows for
overnight lows to drop into the lower 30s. In collaboration with
surrounding offices, have decided to hold off on issuing any
new frost/freeze headlines until the current ones expire.

Along with the northwest flow aloft, an upper level system well
to our north across the Hudson Bay will have a trailing cold
front extending into the Northern Plains. In concert with some
weak shortwave impulses rippling across our area, some light
showers could form along the front across portions of
Southeastern Minnesota and Western Wisconsin late Friday night.
Ensemble guidance is a mixed bag as to whether we'll see any
precipitation in our area. The GFS remains the most aggressive
with half of the members showing measurable precip at KONA while
while the EC has zero. Due to this lack of confidence among
guidance, have kept mentionable PoPs north of the I-90 corridor
and capped them at 20 percent.

Saturday through Wednesday - Warm and Dry

As we move into the weekend, we will remain under broad upper
level ridging with yet another cutoff low spinning across the
Lower Mississippi River Valley. This is expected to keep
conditions dry across the region with virtually no rain chances
into the mid-week timeframe. A stray shower will be possible
Tuesday as a system well to our southeast produces a large
footprint of rain but chances overall are low and QPF amounts
are minimal. An 850 mb thermal ridge is expected to develop to
our west and remain centered over the Dakotas and into western
Minnesota but will extend into our area with 850 mb temps 5-10
degrees above normal for mid May. While the warmest temperatures
are expected to remain to our west, highs are still expected to
climb into the upper 70s to low 80s Sunday through Wednesday.

The next real chance for widespread precipitation looks to come
late Wednesday into Thursday. A broad upper trough that is well
depicted by both GFS and EC guidance alike is expected to move
onto the West Coast Monday/Tuesday. By this point, the cutoff
low across the Southeastern US will begin to lift north to
rejoin the main flow, allowing the western trough to trek across
the Rockies and towards our area. Right now, predictability is
far too low to definitively say whether we could see severe
storms from this system but with the negative tilt to the trough
axis and a broad/moist warm sector thanks to southerly surface
winds advecting higher dew points northward, instability would
be plentiful. CIPS guidance is indicating a 10% chance for
severe storms south of I-90 for Thursday while CSU guidance
highlights an area to our west. There is still plenty of
uncertainty in regards to how this next system could play out
but in any case, this looks to be the next chance for widespread
showers and thunderstorms across the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1221 PM CDT Thu May 8 2025

High pressure centered over the Hudson Bay region will keep VFR
conditions and light winds through the TAF period. This high
will slowly shift east towards Newfoundland tonight as a low
pressure system and weak surface trough propagate east through
Ontario. This will bring winds around to the SW by Friday
afternoon, remaining light generally around 5 to 10 kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Barendse
AVIATION...JAW
Hazardous weather outlook, May 8, 10:51 AM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1051 AM CDT Thu May 8 2025

IAZ008>011-018-019-029-030-MNZ096-WIZ017-029-032>034-041>044-
053>055-061-092000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
1051 AM CDT Thu May 8 2025

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread frost may develop between midnight and sunrise Friday
morning mainly for areas east of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094-095-092000-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-
1051 AM CDT Thu May 8 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota.

.DAY ONE...Today and Tonight

Elevated fire weather conditions expected this afternoon with RH
values falling to between 18-28 percent. Easterly winds should
remain near or below 12 mph but a few higher gusts cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

Nearby

Frost Advisories in Wisconsin, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.